Virginia, 2008

Hail and Damaging Winds in Virginia, June 22, 2008

June 22, 2008 · NWS LWX · 15 events in 6 counties and zones

A cold front approached the Mid Atlantic during the afternoon of June 22. Afternoon heating contributed to strong instability that helped to focus scattered strong to severe thunderstorms ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$209,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the Mid Atlantic during the afternoon of June 22. Afternoon heating contributed to strong instability that helped to focus scattered strong to severe thunderstorms ahead of a cold front. Damaging winds brought some trees and power lines down in north central Virginia. Large hail was also reported. Hail to the size of quarters fell Opal and Stanley. The hail damaged 2 mobile homes near Dale City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 12:27 PM EST, 51 minutes earlier.

Area forecast discussion, Jun 22, 12:27 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
127 PM EDT SUN JUN 22 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION LATE TODAY AND
TONIGHT...PROVIDING THE FOCUS FOR SHOWERS AND THUNDERSTORMS. THE
FRONT IS FORECAST TO STALL ACROSS THE AREA MONDAY...KEEPING
UNSETTLED CONDITIONS IN THE FORECAST THROUGH MONDAY NIGHT. HIGH
PRESSURE WILL BUILD ACROSS THE REGION TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AFTERNOON UPDATE FOR THE SEVERE THUNDERSTORM WATCH THROUGH 8PM.

SURFACE ANALYSIS FROM 15Z SHOWS AN AREA OF LOW PRESSURE OVER
SOUTHEASTERN NEW YORK WITH A TROUGH EXTENDING SOUTH EAST OF THE BLUE
RIDGE. ANOTHER LOW WAS CENTERED OVER THE NORTHERN GREAT LAKES WITH A
TROUGH EXTENDING SOUTH AND WEST THROUGH THE UPPER MIDWEST. WATER
VAPOR IMAGERY SHOWS AN UPPER LOW OVER THE NORTHERN GREAT LAKES WITH
EMBEDDED SEVERAL SHORT WAVE TROUGHS. REGIONAL RADAR SHOWS AN
INCREASINGLY ACTIVE RADAR PICTURE WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS THE REGION.

MAIN THREAT WILL BE FOR STORMS PRODUCING DAMAGING WINDS AND LARGE
HAIL. PLENTY OF INSTABILITY ACROSS THE REGION THIS AFTERNOON...CAPES
OVER 2000 J/KG AND LIFTED INDICES AROUND -4...WILL GRADUALLY WEAKEN
LATER THIS EVENING. THIS IS BEING ENHANCED NOT ONLY BY THE SURFACE
TROUGH BUT ALSO BY THE STRENGTHENING UPPER TROUGH. HOWEVER...EXPECT
AT LEAST SOME CONVECTION TO CONTINUE THROUGH MUCH OF THE OVERNIGHT.
THERE WILL BE A BRIEF BREAK TOWARDS MORNING IN BETWEEN THE SHORT
WAVE AND APPROACHING FRONT.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM MONDAY/...
EXPECT AT LEAST SOME CONVECTION TO CONTINUE THROUGH MUCH OF THE
OVERNIGHT. THERE WILL BE A BRIEF BREAK TOWARDS MORNING IN BETWEEN
THE SHORT WAVE AND APPROACHING FRONT.

FRONT GRADUALLY MAKES IT WAY TO THE REGION ON MONDAY. SIMILAR TO
SUNDAY...PLENTY OF CLOUD BREAKS IN THE MORE WILL HELP TO ENHANCE
DAYTIME HEATING AND INSTABILITY. CLOUDS AND STORMS WILL FILL IN
BY EARLY AFTERNOON. WILL CONTINUE TO SCATTERED TO NUMEROUS POPS FROM
PREVIOUS SHIFTS. WILL NOT INCLUDE SEVERE WORDING...DAMAGING WINDS
AND LARGE HAIL...FOR THE ZONES AT THIS TIME GIVEN ITS DAY 2. WILL
HOWEVER CONTINUE MENTION IN THE HWO.
&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MON NIGHT STILL UNDER INFL OF H5 TROF WHICH FINALLY SLIDES EAST OFF
MID ATLC EARLY TUE MORNING. NW FLOW H5 PATTRN TAKES OVER UNTIL THU
NIGHT WHEN H5 FLO GOES ZONAL.  THIS WILL GIVE THE REGION A MID WEEK
WITH LESS THAN CLIMO CHC OF CONVECTION WITH PW/S AOB 1 INCH UNTIL
WED NIGHT.  PW/S DOUBLE ON THU AFT AFT/EVENING AS BERMUDA HIGH
PATTRN SETS UP AT THE SFC ALLOWING GULF MOISTURE TO WORK ITS WAY
INTO THE REGION AND STAYS THROUGH NEXT WEEKEND WITH INCR CHC OF CONV
FROM FRI INTO SAT.

H85 TEMPS THROUGH TUE NIGHT ARE STILL COLD ADVECTING 1 SD BLO CLIMO
+10C...BUT THEN WE SHIFT TO H85 WAA WED MORNING THROUGH THU NIGHT AS
H85 MERCURY RISES TO +20C FRI/12Z.  THIS WILL GIVE THE REGION A GOOD
LIKELIHOOD TO HAVE MAX TEMPS TOPPING 90 THU THROUGH SAT WITH URBAN
AREA MINS IN THE MID 70S.  THIS HEAT COMBINED WITH THE DWPTS WILL BE
THE TYPICAL DC/BALT SUMMER MIXTURE TO SPAWN AFT/EVENG CONVECTION
EACH DAY LATE IN THE PD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
INSTABILITY GRADUALLY BUILDS THIS AFTERNOON...ENCOURAGING
CONVECTION TO REDEVELOP EAST OF THE MOUNTAINS MOST LIKELY DURING
THE MID TO LATE AFTERNOON...BEFORE MOVING EAST TOWARD THE
CHESAPEAKE BAY. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. STORMS GRADUALLY DIMINISH TONIGHT BEFORE
REDEVELOPING TOMORROW WITH THE APPROACH OF A COLD FRONT. STORMS
AGAIN TOMORROW MAY BECOME SEVERE.

HIGH PRESSURE BUILDS ACROSS THE REGION MID-WEEK.

&&

.MARINE...
SOUTHERLY FLOW AROUND 10KTS CONTINUES INTO MONDAY AHEAD OF THE NEXT
COLD FRONT. MARINERS SHOULD KEEP AN EYE TO THE SKY TODAY AND
TOMORROW AS THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS THAN
YESTERDAY...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS.
SOME OF THESE STORMS WILL LIKELY PROMPT SPECIAL MARINE
WARNINGS...AND MAY CONTAIN DAMAGING WINDS...LARGE HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN.

HIGH PRESSURE BUILDS ACROSS THE REGION MID-WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...ROGOWSKI
NEAR TERM...SAR
SHORT TERM...SAR
LONG TERM...JEL
AVIATION...SAR
MARINE...SAR
Hazardous weather outlook, Jun 22, 12:38 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
138 PM EDT SUN JUN 22 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
820 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WASHINGTON AND
BALTIMORE METRO AREAS...INCLUDING THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY UNTIL 10 PM. SEVERE THUNDERSTORMS ARE
EXPECTED THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. THE MOST
LIKELY TIME FOR SEVERE WEATHER IS THROUGH 10 PM. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY THREATS FROM THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IS EXPECTED TO PRESS THROUGH THE REGION TOMORROW
EVENING...SUPPORTING A SECOND OPPORTUNITY FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE
WEATHER...INCLUDING DAMAGING WINDS AND LARGE HAIL...TO THE
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
138 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH ALONG AND EAST OF THE BLUE RIDGE UNTIL
10 PM. SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING AHEAD
OF AN APPROACHING COLD FRONT. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREATS FROM THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IS EXPECTED TO PRESS THROUGH THE REGION TOMORROW
EVENING...SUPPORTING A SECOND OPPORTUNITY FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE
WEATHER...INCLUDING DAMAGING WINDS AND LARGE HAIL...TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 22, 12:27 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
127 PM EDT SUN JUN 22 2008

VAZ025-036-037-221800-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
127 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 127 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF GREENFIELD...MOVING EAST AT 6 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF AFTON AND BATESVILLE WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN
Special weather statement, Jun 22, 1:11 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT SUN JUN 22 2008

VAZ036-037-221900-
NELSON VA-ALBEMARLE VA-
211 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF BATESVILLE...MOVING NORTHEAST AT 19 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF CROZET AND FREE UNION WILL BE AFFECTED BY THIS
STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN

The radar

The Sterling radar (KLWX), 160 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Nelson

When
June 22, 1:18 PM EST
Where
Nelson County, 0.69 mi S of Avon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.990, -78.830

A trained spotter reported penny-sized hail.

Hail, Page

When
June 22, 4:05 PM EST
Where
Page County, 0.52 mi SE of Stanley
Measured
1 in hail
Property damage
$97,000
Reported by
Newspaper
Coordinates
38.575, -78.513

A local newspaper reported 2 mobile homes severe damaged and left uninhabitable due to quarter-sized hail.

Hail, Page

When
June 22, 4:08 PM EST
Where
Page County, 1.08 mi W of Marksville
Measured
0.75 in hail
Reported by
County Official
Coordinates
38.580, -78.500

A county official reported penny-sized hail.

Hail, Page

When
June 22, 4:10 PM EST
Where
Page County, 1.48 mi SSE of Stanley
Measured
1 in hail
Property damage
$97,000
Reported by
Trained Spotter
Coordinates
38.560, -78.510

A trained spotter reported quarter-sized hail.

Hail, Page

When
June 22, 4:12 PM EST
Where
Page County, 0.88 mi SE of Luray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -78.460

A trained spotter reported penny-sized hail.

Thunderstorm Wind, Page

When
June 22, 4:12 PM EST
Where
Page County, 1.08 mi W of Marksville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
38.580, -78.500

A Page County official reported trees and power lines down in Stanley. A local newspaper reported a dugout pulled completely off its foundation.

Hail, Page

When
June 22, 4:20 PM EST
Where
Page County, 0.88 mi SE of Luray
Measured
0.75 in hail
Reported by
County Official
Coordinates
38.660, -78.460

A county official reported penny-sized hail.

Thunderstorm Wind, Page

When
June 22, 4:21 PM EST
Where
Page County, 2.58 mi ESE of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
38.640, -78.384

A Page County official reported trees down in the Lake Arrowhead area.

Thunderstorm Wind, Rappahannock

When
June 22, 4:34 PM EST
Where
Rappahannock County, 3.84 mi W of Sperryville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.660, -78.320

Law enforcement reported trees down near Thornton Gap at Route 211.

Hail, Rappahannock

When
June 22, 4:40 PM EST
Where
Rappahannock County, Sperryville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.670, -78.250

A trained spotters reported penny-sized hail in Sperryville.

Thunderstorm Wind, Rappahannock

When
June 22, 4:40 PM EST
Where
Rappahannock County, Sperryville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.670, -78.250

A trained spotter measured a wind gust of 60 MPH in Sperryville.

Hail, King George

When
June 22, 5:25 PM EST
Where
King George County, 0.69 mi S of Comorn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.270, -77.220

A trained spotter reported quarter-sized hail.

Hail, King George

When
June 22, 5:59 PM EST
Where
King George County, 0.54 mi W of Ninde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.270, -77.060

A trained spotter reported quarter-sized hail.

Hail, Fauquier

When
June 22, 6:32 PM EST
Where
Fauquier County, Opal
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.620, -77.800

An NWS employee reported quarter-sized hail in Opal.

Hail, Prince William

When
June 22, 6:32 PM EST to 6:35 PM EST
Where
Prince William County, 1.48 mi SSW of Hoadly to 1.08 mi E of Hoadly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.660, -77.380

Trained spotters reported quarter-sized hail near Dale City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108581, 108584, 108587, 108585, 108582, 108593, 108588, 108594, 108595, 108592, 108596, 108578, 108579, 108577, 108589.